Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Milwaukee, WI

May 10, 2003Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 10, 2003, 6:17 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 6:17 PM CDT (23:17 UTC)
Expired
May 10, 2003, 7:00 PM CDT
In force
43 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 113 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS53 KMKX 102317
SVRMKX
WIC021-111-110000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
616 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 700 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF BARABOO...MOVING NORTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTAGE AT 635 PM CDT.
  PARDEEVILLE AT 645 PM CDT.
  FRIESLAND AT 700 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4352 9004 4325 8990 4359 8905 4362 8968

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT SAT MAY 10 2003

MAIN FORECAST CONCERN IS ON SEVERE POTENTIAL EARLY TONIGHT...THEN ON
STRONG WINDS AROUND INTENSIFYING LOW.

SURFACE TRACK WILL DETERMINE POTENTIAL OF SEVERE.  IF ETA VERIFIES
WITH THE TRACK INTO SW WI EARLY TONIGHT...THEN SEVERE THREAT OVER
THE FORECAST AREA WILL BE BIGGER CONCERN THAN THE MORE E GFS TRACK.
PREFER ETA AT THIS MOMENT BASED ON WATER VAPOR IMAGERY WITH
APPROACHING SHORT WAVE.  ALSO INTENSIFYING SYSTEMS OFTEN TAKE THE
FARTHER WEST TRACK.

CLEARING OVER SOUTHERN WI WILL HELP IN DESTABILIZATION...BUT MAIN
INGREDIENT WILL BE STRONG DYNAMICS AND SHEAR WITH RAPIDLY
INTENSIFYING SYSTEM.  INSTABILITY IS RATHER WEAK...BUT THIS MAY BE
MORE DUE TO MODELS GENERATING PRECIPITATION AND A MORE MOIST
ADIABATIC LAPSE RATE.  IN REALITY CAPE MAY BE HIGHER THAN MODELS
INDICATE.

WITH STRONG LOW LEVEL SHEAR...WITH 1 KM HELICITIES AROUND 280...A
FEW TORNADOES ARE NOT OUT OF THE QUESTION. ALSO STRONG
WINDS...ESPECIALLY AS OCCLUSION TAKES PLACE.  EXPECT MAIN SEVERE
THREAT THIS EVENING THROUGH AROUND 2 AM.

STRONG WINDS REACHING ADVISORY CRITERIA LATE TONIGHT TOWARD MORNING
AND CONTINUING SUNDAY.

IN THE DAY 3 THROUGH 5 PERIOD HAVE ADJUSTED FORECAST TOWARD THE NEW
GFS...IN KEEPING BRINGING NEXT SHOWER POTENTIAL TUESDAY NIGHT AND
WEDNESDAY.

.MKX...WIND ADVISORY LATE TONIGHT AND SUNDAY
       ZONES 046-047-051-052-056>060-062>072

HENTZ
Hazardous weather outlook, May 10, 2:05 PM CDT, 4 hours 12 minutes before
WIZ046-047-051-052-056>060-062>072-110915-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY SOUTH OF A
LINE FROM JANESVILLE TO MILWAUKEE. NORTH OF THE LINE THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF SOUTHERN
WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE...WITH AN ISOLATED TORNADO.

A WARM FRONT IN CENTRAL ILLINOIS WILL MOVE NORTH INTO SOUTHERN
WISCONSIN THIS EVENING...AS LOW PRESSURE IN NORTHERN MISSOURI
REACHES SOUTHWEST WISCONSIN OVERNIGHT. THE AIRMASS OVER SOUTHERN
WISCONSIN WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON AND EVENING
...AS SOUTHERLY WINDS PUSH MOISTURE IN THE AREA...INCREASING THE
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OVER THE NEARSHORE WATERS OF LAKE MICHIGAN...STRONG WEST WINDS TO 30
KNOTS ARE EXPECTED SUNDAY MORNING THROUGH SUNDAY NIGHT. WAVES TOWARD
THE OPEN WATERS OF LAKE MICHIGAN WILL BUILD TO 5 TO 7 FEET BY SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS EVENING.

REM

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.